January  2020, 19(1): 31-46. doi: 10.3934/cpaa.2020003

Infinitely many solutions and Morse index for non-autonomous elliptic problems

Department of Mathematical Sciences, University of Cincinnati, Cincinnati Ohio 45221-0025 USA

Received  February 2018 Revised  April 2019 Published  July 2019

This paper deals with changes of variables, and the exact bifurcation diagrams for a class of self-similar equations. Our first result is a change of variables which transforms radial $ k $-Hessian equations into radial $ p $-Laplace equations. Then, in another direction, we generalize the classical results of D.D. Joseph and T.S. Lundgren [10] by using the method we developed in [13] and [14]. We provide a considerably simpler approach, which yields additional information on the Morse index of solutions.

Citation: Philip Korman. Infinitely many solutions and Morse index for non-autonomous elliptic problems. Communications on Pure & Applied Analysis, 2020, 19 (1) : 31-46. doi: 10.3934/cpaa.2020003
References:
[1]

I. Bihari, A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations, Acta Math. Acad. Sci. Hungar., 7 (1956), 81-94. doi: 10.1007/BF02022967. Google Scholar

[2]

C. Budd and J. Norbury, Semilinear elliptic equations and supercritical growth, J. Differential Equations, 68 (1987), 169-197. doi: 10.1016/0022-0396(87)90190-2. Google Scholar

[3]

L. CaffarelliL. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations Ⅲ. Functions of the eigenvalues of the Hessian, Acta Math., 155 (1985), 261-301. doi: 10.1007/BF02392544. Google Scholar

[4]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications Inc., New York, 1957. Google Scholar

[5]

J. DávilaM. del PinoM. Musso and J. Wei, Fast and slow decay solutions for supercritical elliptic problems in exterior domains, Calc. Var. Partial Differential Equations, 32 (2008), 453-480. doi: 10.1007/s00526-007-0154-1. Google Scholar

[6]

B. GidasW.-M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Commun. Math. Phys., 68 (1979), 209-243. Google Scholar

[7]

E. Hopf, On Emden's differential equation, Monthly Notices of the Royal Astronomical Society, 91 (1931), 653-663. Google Scholar

[8]

J. Jacobsen, Global bifurcation problems associated with k-Hessian operators, Topol. Methods Nonlinear Anal., 14 (1999), 81-130. doi: 10.12775/TMNA.1999.023. Google Scholar

[9]

J. Jacobsen and K. Schmitt, The Liouville-Bratu-Gelfand problem for radial operators, J. Differential Equations, 184 (2002), 283-298. doi: 10.1006/jdeq.2001.4151. Google Scholar

[10]

D. D. Joseph and T. S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal., 49 (1972/73), 241-269. doi: 10.1007/BF00250508. Google Scholar

[11]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613. doi: 10.1016/j.jde.2008.02.014. Google Scholar

[12]

P. Korman, Global Solution Curves for Semilinear Elliptic Equations, World Scientific, Hackensack, NJ, 2012. doi: 10.1142/8308. Google Scholar

[13]

P. Korman, Global solution curves for self-similar equations, J. Differential Equations, 257 (2014), 2543-2564. doi: 10.1016/j.jde.2014.05.045. Google Scholar

[14]

P. Korman, Infinitely many solutions for three classes of self-similar equations, with the $p$-Laplace operator, Proc. Roy. Soc. Edinburgh Sect. A, 147A (2017), 1-16. doi: 10.1017/S0308210517000038. Google Scholar

[15]

P. Korman, Explicit solutions and multiplicity results for some equations with the $p$-Laplacian, Quart. Appl. Math., 75 (2017), 635-647. doi: 10.1090/qam/1471. Google Scholar

[16]

C. S. Lin and W.-M. Ni, A counterexample to the nodal domain conjecture and related semilinear equation, Proc. Amer. Math. Soc., 102 (1988), 271-277. doi: 10.2307/2045874. Google Scholar

[17]

F. Merle and L. A. Peletier, Positive solutions of elliptic equations involving supercritical growth, Proc. Roy. Soc. Edinburgh Sect. A, 118 (1991), 49-62. doi: 10.1017/S0308210500028882. Google Scholar

[18]

K. Nagasaki and T. Suzuki, Spectral and related properties about the Emden-Fowler equation $-\Delta u=\lambda e^ u$ on circular domains, Math. Ann., 299 (1994), 1-15. doi: 10.1007/BF01459770. Google Scholar

[19]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $ R^{n}$, Arch. Rational Mech. Anal., 81 (1983), 181-197. doi: 10.1007/BF00250651. Google Scholar

[20]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2002), 888-908. doi: 10.1137/S0036139900381079. Google Scholar

[21]

J. Sánchez and V. Vergara, Bounded solutions of a $k$-Hessian equation in a ball, J. Differential Equations, 261 (2016), 797-820. doi: 10.1016/j.jde.2016.03.021. Google Scholar

[22]

N. S. Trudinger and X.-J. Wang, Hessian measures Ⅰ, Topol. Methods Nonlinear Anal., 10 (1997), 225-239. doi: 10.12775/TMNA.1997.030. Google Scholar

show all references

References:
[1]

I. Bihari, A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations, Acta Math. Acad. Sci. Hungar., 7 (1956), 81-94. doi: 10.1007/BF02022967. Google Scholar

[2]

C. Budd and J. Norbury, Semilinear elliptic equations and supercritical growth, J. Differential Equations, 68 (1987), 169-197. doi: 10.1016/0022-0396(87)90190-2. Google Scholar

[3]

L. CaffarelliL. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations Ⅲ. Functions of the eigenvalues of the Hessian, Acta Math., 155 (1985), 261-301. doi: 10.1007/BF02392544. Google Scholar

[4]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications Inc., New York, 1957. Google Scholar

[5]

J. DávilaM. del PinoM. Musso and J. Wei, Fast and slow decay solutions for supercritical elliptic problems in exterior domains, Calc. Var. Partial Differential Equations, 32 (2008), 453-480. doi: 10.1007/s00526-007-0154-1. Google Scholar

[6]

B. GidasW.-M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Commun. Math. Phys., 68 (1979), 209-243. Google Scholar

[7]

E. Hopf, On Emden's differential equation, Monthly Notices of the Royal Astronomical Society, 91 (1931), 653-663. Google Scholar

[8]

J. Jacobsen, Global bifurcation problems associated with k-Hessian operators, Topol. Methods Nonlinear Anal., 14 (1999), 81-130. doi: 10.12775/TMNA.1999.023. Google Scholar

[9]

J. Jacobsen and K. Schmitt, The Liouville-Bratu-Gelfand problem for radial operators, J. Differential Equations, 184 (2002), 283-298. doi: 10.1006/jdeq.2001.4151. Google Scholar

[10]

D. D. Joseph and T. S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal., 49 (1972/73), 241-269. doi: 10.1007/BF00250508. Google Scholar

[11]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613. doi: 10.1016/j.jde.2008.02.014. Google Scholar

[12]

P. Korman, Global Solution Curves for Semilinear Elliptic Equations, World Scientific, Hackensack, NJ, 2012. doi: 10.1142/8308. Google Scholar

[13]

P. Korman, Global solution curves for self-similar equations, J. Differential Equations, 257 (2014), 2543-2564. doi: 10.1016/j.jde.2014.05.045. Google Scholar

[14]

P. Korman, Infinitely many solutions for three classes of self-similar equations, with the $p$-Laplace operator, Proc. Roy. Soc. Edinburgh Sect. A, 147A (2017), 1-16. doi: 10.1017/S0308210517000038. Google Scholar

[15]

P. Korman, Explicit solutions and multiplicity results for some equations with the $p$-Laplacian, Quart. Appl. Math., 75 (2017), 635-647. doi: 10.1090/qam/1471. Google Scholar

[16]

C. S. Lin and W.-M. Ni, A counterexample to the nodal domain conjecture and related semilinear equation, Proc. Amer. Math. Soc., 102 (1988), 271-277. doi: 10.2307/2045874. Google Scholar

[17]

F. Merle and L. A. Peletier, Positive solutions of elliptic equations involving supercritical growth, Proc. Roy. Soc. Edinburgh Sect. A, 118 (1991), 49-62. doi: 10.1017/S0308210500028882. Google Scholar

[18]

K. Nagasaki and T. Suzuki, Spectral and related properties about the Emden-Fowler equation $-\Delta u=\lambda e^ u$ on circular domains, Math. Ann., 299 (1994), 1-15. doi: 10.1007/BF01459770. Google Scholar

[19]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $ R^{n}$, Arch. Rational Mech. Anal., 81 (1983), 181-197. doi: 10.1007/BF00250651. Google Scholar

[20]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2002), 888-908. doi: 10.1137/S0036139900381079. Google Scholar

[21]

J. Sánchez and V. Vergara, Bounded solutions of a $k$-Hessian equation in a ball, J. Differential Equations, 261 (2016), 797-820. doi: 10.1016/j.jde.2016.03.021. Google Scholar

[22]

N. S. Trudinger and X.-J. Wang, Hessian measures Ⅰ, Topol. Methods Nonlinear Anal., 10 (1997), 225-239. doi: 10.12775/TMNA.1997.030. Google Scholar

[1]

Rossella Bartolo, Anna Maria Candela, Addolorata Salvatore. Infinitely many solutions for a perturbed Schrödinger equation. Conference Publications, 2015, 2015 (special) : 94-102. doi: 10.3934/proc.2015.0094

[2]

Andrzej Szulkin, Shoyeb Waliullah. Infinitely many solutions for some singular elliptic problems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 321-333. doi: 10.3934/dcds.2013.33.321

[3]

Liping Wang, Chunyi Zhao. Infinitely many solutions for nonlinear Schrödinger equations with slow decaying of potential. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1707-1731. doi: 10.3934/dcds.2017071

[4]

Liang Zhang, X. H. Tang, Yi Chen. Infinitely many solutions for a class of perturbed elliptic equations with nonlocal operators. Communications on Pure & Applied Analysis, 2017, 16 (3) : 823-842. doi: 10.3934/cpaa.2017039

[5]

Alberto Boscaggin, Anna Capietto. Infinitely many solutions to superquadratic planar Dirac-type systems. Conference Publications, 2009, 2009 (Special) : 72-81. doi: 10.3934/proc.2009.2009.72

[6]

Rossella Bartolo, Anna Maria Candela, Addolorata Salvatore. Infinitely many radial solutions of a non--homogeneous $p$--Laplacian problem. Conference Publications, 2013, 2013 (special) : 51-59. doi: 10.3934/proc.2013.2013.51

[7]

Dušan D. Repovš. Infinitely many symmetric solutions for anisotropic problems driven by nonhomogeneous operators. Discrete & Continuous Dynamical Systems - S, 2019, 12 (2) : 401-411. doi: 10.3934/dcdss.2019026

[8]

Ziheng Zhang, Rong Yuan. Infinitely many homoclinic solutions for damped vibration problems with subquadratic potentials. Communications on Pure & Applied Analysis, 2014, 13 (2) : 623-634. doi: 10.3934/cpaa.2014.13.623

[9]

Miao Du, Lixin Tian. Infinitely many solutions of the nonlinear fractional Schrödinger equations. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3407-3428. doi: 10.3934/dcdsb.2016104

[10]

Yinbin Deng, Shuangjie Peng, Li Wang. Infinitely many radial solutions to elliptic systems involving critical exponents. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 461-475. doi: 10.3934/dcds.2014.34.461

[11]

Petru Jebelean. Infinitely many solutions for ordinary $p$-Laplacian systems with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2008, 7 (2) : 267-275. doi: 10.3934/cpaa.2008.7.267

[12]

Xiying Sun, Qihuai Liu, Dingbian Qian, Na Zhao. Infinitely many subharmonic solutions for nonlinear equations with singular $ \phi $-Laplacian. Communications on Pure & Applied Analysis, 2020, 19 (1) : 279-292. doi: 10.3934/cpaa.20200015

[13]

Lushun Wang, Minbo Yang, Yu Zheng. Infinitely many segregated solutions for coupled nonlinear Schrödinger systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (10) : 6069-6102. doi: 10.3934/dcds.2019265

[14]

Jiaquan Liu, Yuxia Guo, Pingan Zeng. Relationship of the morse index and the $L^\infty$ bound of solutions for a strongly indefinite differential superlinear system. Discrete & Continuous Dynamical Systems - A, 2006, 16 (1) : 107-119. doi: 10.3934/dcds.2006.16.107

[15]

Weiwei Ao, Juncheng Wei, Wen Yang. Infinitely many positive solutions of fractional nonlinear Schrödinger equations with non-symmetric potentials. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5561-5601. doi: 10.3934/dcds.2017242

[16]

Mingzheng Sun, Jiabao Su, Leiga Zhao. Infinitely many solutions for a Schrödinger-Poisson system with concave and convex nonlinearities. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 427-440. doi: 10.3934/dcds.2015.35.427

[17]

Jijiang Sun, Shiwang Ma. Infinitely many sign-changing solutions for the Brézis-Nirenberg problem. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2317-2330. doi: 10.3934/cpaa.2014.13.2317

[18]

Weiwei Ao, Liping Wang, Wei Yao. Infinitely many solutions for nonlinear Schrödinger system with non-symmetric potentials. Communications on Pure & Applied Analysis, 2016, 15 (3) : 965-989. doi: 10.3934/cpaa.2016.15.965

[19]

Wei Long, Shuangjie Peng, Jing Yang. Infinitely many positive and sign-changing solutions for nonlinear fractional scalar field equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 917-939. doi: 10.3934/dcds.2016.36.917

[20]

Hongxia Shi, Haibo Chen. Infinitely many solutions for generalized quasilinear Schrödinger equations with sign-changing potential. Communications on Pure & Applied Analysis, 2018, 17 (1) : 53-66. doi: 10.3934/cpaa.2018004

2018 Impact Factor: 0.925

Article outline

[Back to Top]